Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 4, 2016, 5:49 PM PDT for Glenn County, Tehama County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2016, 5:49 PM PDT (00:49 UTC)
- Expired
- May 4, 2016, 6:31 PM PDT
- In force
- 42 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Glenn County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 94 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WUUS56 KSTO 050049 SVRSTO CAC021-103-050145- /O.NEW.KSTO.SV.W.0005.160505T0049Z-160505T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 549 PM PDT WED MAY 4 2016 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GLENN COUNTY IN CENTRAL CALIFORNIA... SOUTHWESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 645 PM PDT * AT 547 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CHROME...OR NEAR ALDER SPRINGS...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALDER SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 3968 12255 3964 12273 3999 12288 4000 12259 TIME...MOT...LOC 0047Z 186DEG 30KT 3972 12264 $$
2 follow-up statements
042 WWUS56 KSTO 050104 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 604 PM PDT WED MAY 4 2016 CAC021-103-050145- /O.CON.KSTO.SV.W.0005.000000T0000Z-160505T0145Z/ GLENN CA-TEHAMA CA- 604 PM PDT WED MAY 4 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR NORTHWESTERN GLENN AND SOUTHWESTERN TEHAMA COUNTIES... AT 603 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PASKENTA... OR 15 MILES NORTH OF ALDER SPRINGS...MOVING NORTH AT 25 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN GLENN AND SOUTHWESTERN TEHAMA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3979 12256 3978 12271 3999 12275 4000 12259 TIME...MOT...LOC 0103Z 186DEG 30KT 3986 12262 $$
171
WWUS56 KSTO 050131
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
631 PM PDT WED MAY 4 2016
CAC021-103-050140-
/O.CAN.KSTO.SV.W.0005.000000T0000Z-160505T0145Z/
GLENN CA-TEHAMA CA-
631 PM PDT WED MAY 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLENN AND
SOUTHWESTERN TEHAMA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3979 12256 3978 12271 3999 12275 4000 12259
TIME...MOT...LOC 0130Z 186DEG 30KT 4009 12259
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:04 PM PDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 4, 2:04 PM PDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 204 PM PDT WED MAY 4 2016 .Synopsis... An upper level disturbance will continue to bring chances for showers and thunderstorms this afternoon, mainly for the foothills and the Sierra. Chances for showers and thunderstorms should increase in coverage across Northern California on tonight through Thursday. The storm system will linger through the weekend, which will cause more chances for showers and storms. .Short Term Discussion (Today through Saturday Night)... Water vapor analysis and upper level model guidance indicated the trough of low pressure moving across the eastern Pacific just to the west of the California coastline. An increased amount of moisture was streaming through California, which was bringing overcast skies, showers, and isolated thunderstorms to portions of NorCal. High resolution short term model output shows chances for thunderstorms (mainly over the foothills and the Sierras) this evening through Thursday afternoon. Storms that may develop could bring brief heavy downpours and small hail. As the upper level trough pushes eastward Friday night, showers and storms could linger over the forecast area as moisture and instability continue to be present through the weekend. Small hail and brief heavy downpours are possible in stronger developing storms. High temperatures will remain cooler in the low to mid 70s in the valley, 60s in the foothills, and in the upper 40s to low 50s at higher elevations through Saturday. .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Warmer and drier weather pattern will be developing over Norcal during the EFP. Lingering cyclonic flow from closed 5H low over the 4-Corners will keep unsettled wx over Norcal on Sun...especially over the Sierra...followed by high pressure building into Norcal for the rest of the extended forecast period. At times...the models indicate some instability or light precip developing over a small portion of the Nrn portion of our CWA spilling over or developing within the amplifying ridge. This activity should be diurnal in nature as a result of differential heating and topographic forcing...and will continue the low PoPs over the higher mtns for now. Some large-scale ascent is possible as a trof... moving through the Pac NW and Nrn Rockys...brushes Norcal early next week especially if the ECMWF verifies. Temps will gradually warm through the period. Maxes will start out just a little below normal (up to 5 degrees or so most areas) on Sun before warming to 5-10 degrees above normal on Tue/Wed. Forecast highs mostly in the 70s in the Central Vly on Sun warm into the 80s for the rest of the period. JHM && .AVIATION... Sly flow alf with upr low off the CA cst. VFR conds ovr Intr NorCal nxt 24 hrs exc isold MVFR poss in shwrs or tstms...mnly ovr fthls and mtns. Sfc wnds genly blo 15 kts exc gsty nr tstms. && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, May 4, 2:44 PM PDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 244 PM PDT WED MAY 4 2016 CAZ013-014-066-068-042230- WESTERN PLUMAS COUNTY/LASSEN PARK CA- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA- BURNEY BASIN / EASTERN SHASTA COUNTY CA- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA- 244 PM PDT WED MAY 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 330 PM PDT... AT 239 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANZANITA LAKE...MOVING NORTH AT 25 TO 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF DOWNPOURS AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... MONTGOMERY CREEK...BURNEY...BIG BEND AND ROUND MOUNTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4057 12133 4047 12180 4117 12210 4117 12160 TIME...MOT...LOC 2139Z 157DEG 22KT 4062 12162 JHM
Special weather statement, May 4, 3:05 PM PDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
305 PM PDT WED MAY 4 2016
CAZ015-016-063-042300-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
305 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...
SOUTHWESTERN SHASTA...WESTERN GLENN...NORTHWESTERN LAKE AND WESTERN
TEHAMA COUNTIES UNTIL 400 PM PDT...
AT 301 PM PDT...A CLUSTER OF THUNDERSTORMS WAS DEVELOPING OVER THE COASTAL
RANGE FROM LAKE COUNTY INTO TEHAMA COUNTIES. THE STRONGEST STORMS WERE NEAR
ALDER SPRINGS. THE STORMS WILL BE MOVING NORTH AT 25 TO 30 MPH WITH
ADDITIONAL STORMS POSSIBLY DEVELOPING AS WELL THROUGH 4 PM.
HALF INCH TO PENNY SIZED HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS CLUSTER OF STORMS ALONG WITH DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
YOLLA BOLLY DISTRICT RANGER STATION...ALDER SPRINGS...ELK CREEK...SADDLE CAMP...
BEEGUM...PLATINA...STONEY GORGE RESERVOIR...CHROME AND GRAVELLY VALLEY
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4056 12275 3945 12247 3932 12302 3950 12305
3953 12290 3971 12290 3975 12294 3984 12296
3994 12291 4008 12297 4024 12298 4027 12306
4033 12307
TIME...MOT...LOC 2201Z 157DEG 21KT 3959 12279
JHMSpecial weather statement, May 4, 4:10 PM PDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
410 PM PDT WED MAY 4 2016
CAZ013-063-050000-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
410 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHASTA AND
NORTHWESTERN TEHAMA COUNTIES UNTIL 500 PM PDT...
AT 409 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEEGUM...OR 11 MILES EAST OF YOLLA BOLLY DISTRICT RS...MOVING NORTH AT
30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SHASTA
AND NORTHWESTERN TEHAMA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4051 12283 4051 12280 4053 12278 4054 12279
4056 12276 4058 12272 4058 12270 4061 12269
4023 12271 4027 12284 4050 12285
TIME...MOT...LOC 2309Z 182DEG 24KT 4035 12275Special weather statement, May 4, 4:28 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
428 PM PDT WED MAY 4 2016
CAZ063-064-050030-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
428 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTHEASTERN LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 530
PM PDT...
AT 424 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HOUGH SPRINGS TO NORTHWEST OF ALDER
SPRINGS. MOVEMENT WAS NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...HOUGH SPRINGS...
LODOGA AND STONEYFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4021 12297 3930 12243 3910 12262 3953 12294
3954 12289 3971 12290 3975 12294 3979 12293
3984 12296 3991 12294 3994 12291 4002 12296
4006 12295 4008 12297
TIME...MOT...LOC 2324Z 192DEG 38KT 3982 12295 3920 12258Special weather statement, May 4, 5:33 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
533 PM PDT WED MAY 4 2016
CAZ063-050130-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
533 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTH CENTRAL LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 630
PM PDT...
AT 531 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES WEST OF PASKENTA TO FOUTS SPRINGS.
MOVEMENT WAS NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...STONEYFORD AND
SADDLE CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4022 12282 3935 12251 3927 12274 3987 12296
3991 12294 3994 12291 4002 12296 4006 12295
4008 12297 4014 12297 4014 12299 4016 12299
TIME...MOT...LOC 0031Z 161DEG 20KT 3988 12284 3934 12266The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:33 PM PDT | Special Weather Statement | STO | Glenn | 57 min |
| May 4, 6:51 PM PDT | Severe Thunderstorm Warning | STO | Colusa, Glenn | 24 min |
| May 4, 9:02 PM PDT | Special Weather Statement | STO | Butte | 43 min |
| May 4, 9:49 PM PDT | Special Weather Statement | STO | Butte | 41 min |
| May 4, 10:10 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 8 min |
| May 4, 10:12 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 33 min |
| May 5, 12:36 AM PDT | Special Weather Statement | STO | Tehama | 39 min |
| May 5, 10:39 AM PDT | Special Weather Statement | STO | Yolo | 36 min |
| May 5, 10:55 AM PDT | Special Weather Statement | STO | Colusa | 50 min |
| May 5, 11:37 AM PDT | Special Weather Statement | STO | Sutter | 38 min |
| May 5, 11:38 AM PDT | Special Weather Statement | STO | Yolo | 22 min |
| May 5, 12:48 PM PDT | Severe Thunderstorm Warning | STO | Sutter, Yuba | 42 min |
| May 5, 3:19 PM PDT | Special Weather Statement | STO | Shasta | 56 min |
| May 5, 4:49 PM PDT | Special Weather Statement | STO | Shasta | 56 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.